To the Editor.
—The article by Brett et al in the January 1987 issue of the Archives classifies patients with a drug overdose into high- and low-risk groups based on the following criteria: need for intubation, seizures, unresponsiveness to verbal stimuli, arterial carbon dioxide pressure greater than or equal to 45 mm Hg, any rhythm except sinus rhythm, secondor third-degree atrioventricular block, QRS interval greater than or equal to 0.12 s, or a systolic blood pressure less than 80 mm Hg.1 They concluded that patients observed for several hours and placed into the low-risk category did not develop high-risk conditions necessitating admission to the intensive care unit. An exception to their findings is the patient with acute lithium overdose. We recently cared for a patient with severe lithium intoxication who manifested a delayed rise of serum lithium levels.
Report of a Case.
—A 33-year-old man was seen at our
Tunkel AR, D'Antonio J, Engel-Kominsky S, Browne B. Predicting the Clinical Course in Intentional Drug Overdose. Arch Intern Med. 1988;148(1):253. doi:10.1001/archinte.1988.00380010255036